Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at May 16, 2021, 4:39 PM MDT for Box Elder County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 4:39 PM MDT (22:39 UTC)
- Expired
- May 16, 2021, 5:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Salt Lake City, UT
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WWUS85 KSLC 162239 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 439 PM MDT Sun May 16 2021 UTZ101-162330- Great Salt Lake Desert and Mountains UT- 439 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY UNTIL 530 PM MDT... At 438 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 17 miles southeast of Park Valley, or 34 miles southwest of Snowville...moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Park Valley. This includes Utah Route 30 between mile markers 53 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4156 11304 4150 11316 4170 11354 4189 11326 TIME...MOT...LOC 2238Z 135DEG 15KT 4160 11316 $$ Webber
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 16, 3:54 PM MDT, 45 minutes earlier.
Area forecast discussion, May 16, 3:54 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 354 PM MDT Sun May 16 2021 .SYNOPSIS...An upper level low will move from near Las Vegas this evening to eastern Arizona Monday afternoon and into south central Colorado Tuesday afternoon. A large area of wrap around moisture will spread into eastern Utah through Tuesday afternoon. A shortwave ridge will be over the CWA Tuesday night, but another trough will impact the area with winds by Wednesday and Thursday. && .SHORT TERM (Through 12Z Wednesday)...Left exit region of the jet circulating around the closed low over southern Nevada resulted in an area of good divergence over northern Utah this afternoon supporting the scattered showers and isolated severe thunderstorms. This area will weaken early this evening as the dynamics and instability caused by the afternoon heating dissipate. By midnight all shower activity, save the extreme northwest corner, should have ended. Temperatures will be several degrees cooler in the north due to the rain cooled air and over the south due to the low moving closer. With the coolest air aloft associated with the closed low being overhead Monday we will have a more active day with showers and thunderstorms developing once again but southern and central Utah will see a fair amount of the activity. Not expecting any severe thunderstorms Monday. Moisture will continue to linger across most of the area from the mountain spine eastward due to wrap around moisture pushing westward from Colorado. .LONG TERM After 12z Wednesday)...The majority of the long term forecast will revolve around the track and evolution of a deepening trough over the Pacific Northwest. This trough is progged to transverse across the state Thursday through the weekend as it begins to transition toward a more negative tilt. In advance of this approaching trough, strong southwesterly winds will develop across much western and southern Utah Thursday and across eastern Utah by Friday. This will pose some fire weather concerns across these areas, see fire weather discussion below. Afternoon convection will be possible during peak heating hours Wednesday and Thursday in advance of this approaching trough. Winds will also turn gusty across western and southern Utah Thursday and southeastern Utah on Friday. A potent cold front is progged to move across Utah Friday and will bring both strong pre-frontal winds and be the focal point for some areas of enhanced precipitation, mainly across northern Utah. Although the strongest dynamics and deepest moisture will remain north and across the northern Rockies region, the likelihood of at least modest precip amounts exists and the PoP forecast remains on track across northern Utah from the previous forecast package. Outside of the increasing confidence for precipitation, the forecast challenge still remains to be the expected temperatures Thursday and Friday. Large ranges in excess of 20F are still evident between the EPS and GEFS outputs. The EPS is showing highs in the lower 60s for Thursday, while the GEFS has highs in the lower 80s. Temperature forecast will continue to mirror the NBM outputs, until there is better agreement amongst the models. && .AVIATION...KSLC...Thunderstorms in the vicinity of the KSLC terminal will pose an erratic outflow wind and lightning within 5NM threat through 00z. There is a 40% chance for isolated wind gusts in excess of 30 knots from 22-00z associated with thunderstorm outflows. In the wake of the convection, north winds sustained between 15-20 knots will persist through 02z. Winds will begin to shift to a southerly flow by 07z. Overall, VFR conditions will be maintained through the valid TAF period across the KSLC complex. Rest of Utah and southwest Wyoming...A band of convection moving to the NW will impact the KOGD, KLGU, KEVW, and KENV from 22-03z. Erratic outflow winds, small hail and lightning can be expected with these storms. Wind gusts associated with the stronger cores and apparent outflows could be in excess of 40 knots. In the wake of the convection, north winds sustained between 15-20 knots will impact the Wasatch Front terminals through 03z. Elsewhere, gusty southwesterly winds will persist across the KCDC and KBCE terminals through 03z. Outside of the convection, VFR conditions should be maintained with intermittent MVFR conditions occurring under the heaviest thunderstorm cores across northern Utah. && .FIRE WEATHER...The upper level closed low will move to near Las Vegas this evening keeping a southerly flow across the region. As this low moves to eastern Arizona by Monday afternoon, winds will become northerly over the western half of Utah while southerly winds occur over the eastern half. However, these winds will not be as strong as previous days. While the min RH will be over 20% across western valleys, the RH will remain near 10% across the eastern valleys, excluding the Uinta Basin. Showers and thunderstorms will be more prominent Monday with local wetting rains possible, especially over the central and northern mountains. A weak ridge will move over most western portions of the region Tuesday while the closed low will continue to bring a threat of showers to the eastern 2/3 of the area. The next trough will move into the western Great Basin Wednesday, with moderate to strong southerly winds and low RHs developing Wednesday and Thursday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning until 9 PM MDT this evening for UTZ495-497-498. WY...None. && SHORT TERM...Struthwolf LONG TERM...Woodward AVIATION...Woodward FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 16, 4:12 PM MDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 412 PM MDT Sun May 16 2021 UTZ101>131-WYZ021-172215- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 412 PM MDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Tonight Strong thunderstorms can be expected once again across portions of northern Utah and southwest Wyoming this evening. Small hail, brief moderate rain, and gusty winds are the main threats with these storms. Across the higher terrain of central and southern Utah as well as the adjacent valleys, gusty microburst winds possible near high based showers. Critical fire weather conditions are expected across portions of southern Utah due to gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will become more widespread across the area on Monday. Brief moderate rain, small hail, and gusty winds will be possible with these storms. Southwesterly winds are expected to increase Wednesday and Thursday which may result in RFW conditions across southern Utah where fuels are dry. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 16, 3:30 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 330 PM MDT Sun May 16 2021 UTZ103-107-110-162215- Eastern Box Elder County UT-Wasatch Mountains I-80 North UT- Cache Valley/Utah Portion UT- 330 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 415 PM MDT... At 330 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 12 miles east of Utah State University to near Mantua...and moving northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Wellsville, Bear River City, Mantua, Corinne, Trenton, Utah State University, Benson, Peter, Riverside, North Logan, Providence, Nibley, Hyde Park and Richmond. This includes the following highways... Interstate 15 between mile markers 365 and 388. Interstate 84 between mile markers 34 and 42. US Route 89 between mile markers 459 and 478. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4199 11170 4176 11237 4146 11198 4168 11142 TIME...MOT...LOC 2130Z 135DEG 15KT 4170 11157 4155 11194 Webber
Special weather statement, May 16, 3:32 PM MDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 332 PM MDT Sun May 16 2021 UTZ101-103-104-162215- Eastern Box Elder County UT-Northern Wasatch Front UT- Great Salt Lake Desert and Mountains UT- 332 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBER AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 415 PM MDT... At 332 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 10 miles southwest of Corinne, or 13 miles southwest of Brigham City...moving northwest at 25 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Howell, Thatcher, Promontory, Golden Spike Historic Site and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4137 11205 4126 11227 4161 11272 4181 11238 TIME...MOT...LOC 2132Z 145DEG 22KT 4143 11226 Webber
Special weather statement, May 16, 4:15 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 415 PM MDT Sun May 16 2021 UTZ101-162300- Great Salt Lake Desert and Mountains UT- 415 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY UNTIL 500 PM MDT... At 415 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 12 miles south of Park Valley, or 39 miles southwest of Snowville...moving northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Rosette. This includes Utah Route 30 between mile markers 38 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4163 11321 4157 11335 4175 11370 4192 11342 TIME...MOT...LOC 2215Z 140DEG 14KT 4164 11333 Webber
Special weather statement, May 16, 4:17 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 417 PM MDT Sun May 16 2021 UTZ101-103-107-110-162300- Eastern Box Elder County UT-Wasatch Mountains I-80 North UT- Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT- 417 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 500 PM MDT... At 416 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from near Cache to 9 miles south of Howell...and moving northwest at 25 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Tremonton, Snowville, Cache, Smithfield, Clarkston, Trenton, Plymouth, Howell, Peter, Riverside, Benson, Garland, Elwood, Newton, Amalga, Fielding, Deweyville, Portage, Washakie and Collinston. This includes the following highways... Interstate 15 between mile markers 378 and 400. Interstate 84 between mile markers 1 and 42. Utah Route 30 between mile markers 81 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4183 11184 4156 11241 4199 11297 4200 11198 TIME...MOT...LOC 2216Z 136DEG 21KT 4184 11194 4164 11238 Webber
Special weather statement, May 16, 4:19 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 419 PM MDT Sun May 16 2021 UTZ101-162300- Great Salt Lake Desert and Mountains UT- 419 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY UNTIL 500 PM MDT... At 419 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 16 miles north of Great Salt Lake North of the Causeway, or 21 miles south of Snowville...moving northwest at 20 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Great Salt Lake North of the Causeway and Locomotive Springs. This includes Utah Route 30 between mile markers 82 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4163 11256 4151 11273 4179 11317 4198 11291 TIME...MOT...LOC 2219Z 141DEG 19KT 4166 11273 Webber
Special weather statement, May 16, 4:39 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 439 PM MDT Sun May 16 2021 UTZ101-162330- Great Salt Lake Desert and Mountains UT- 439 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY UNTIL 530 PM MDT... At 438 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 17 miles southeast of Park Valley, or 34 miles southwest of Snowville...moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Park Valley. This includes Utah Route 30 between mile markers 53 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4156 11304 4150 11316 4170 11354 4189 11326 TIME...MOT...LOC 2238Z 135DEG 15KT 4160 11316 Webber
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| May 16, 1:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| May 16, 1:22 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 23 min |
| May 16, 1:52 PM MDT | Special Weather Statement | SLC | Davis | 38 min |
| May 16, 1:55 PM MDT | Special Weather Statement | SLC | Salt Lake | 35 min |
| May 16, 1:58 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| May 16, 2:03 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Weber | 27 min |
| May 16, 2:07 PM MDT | Special Weather Statement | SLC | 38 min | |
| May 16, 2:20 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| May 16, 2:29 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 31 min |
| May 16, 2:31 PM MDT | Special Weather Statement | SLC | Davis | 44 min |
| May 16, 2:50 PM MDT | Special Weather Statement | SLC | 55 min | |
| May 16, 3:00 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 30 min |
| May 16, 3:04 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| May 16, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 51 min |
| May 16, 3:30 PM MDT | Special Weather Statement | SLC | Cache | 45 min |
| May 16, 3:32 PM MDT | Special Weather Statement | SLC | Weber | 43 min |
| May 16, 4:15 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| May 16, 4:19 PM MDT | Special Weather Statement | SLC | Box Elder | 41 min |
| May 16, 5:07 PM MDT | Special Weather Statement | SLC | Box Elder | 53 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.